September  2012, 4(3): 271-296. doi: 10.3934/jgm.2012.4.271

Invariant sets forced by symmetry

1. 

Department of Mathematics, West Chester University, West Chester, PA 19383, United States

2. 

Zentrum Mathematik, TU München, Boltzmannstr. 3, 85747 Garching, Germany

3. 

Lehrstuhl A für Mathematik, RWTH Aachen, 52056 Aachen

Received  May 2011 Revised  May 2012 Published  October 2012

Given a linear (algebraic) group $G$ acting on real or complex $n$-space, we determine all the common invariant sets of $G$-symmetric vector fields. It turns out that the investigation of certain algebraic varieties is sufficient to characterize these invariant sets forced by symmetry. Toral, compact and reductive groups are discussed in some detail, and examples, including a Couette-Taylor system, are presented.
Citation: Frank D. Grosshans, Jürgen Scheurle, Sebastian Walcher. Invariant sets forced by symmetry. Journal of Geometric Mechanics, 2012, 4 (3) : 271-296. doi: 10.3934/jgm.2012.4.271
References:
[1]

Yu. N. Bibikov, "Local Theory of Nonlinear Analytic Ordinary Differential Equations,", Lecture Notes in Mathematics, 702 (1979).   Google Scholar

[2]

D. Birkes, Orbits of linear algebraic groups,, Ann. Math., 93 (1971), 459.  doi: 10.2307/1970884.  Google Scholar

[3]

A. Borel, "Linear Algebraic Groups,", $2^{nd}$ edition, (1992).   Google Scholar

[4]

T. Bröcker and T. tom Dieck, "Representations of Compact Lie Groups,", Springer-Verlag, (1985).   Google Scholar

[5]

P. Chossat, The reduction of equivariant dynamics to the orbit space of compact group actions,, Acta Appl. Math., 70 (2002), 71.  doi: 10.1023/A:1013970014204.  Google Scholar

[6]

D. Cox, J. Little and D. O'Shea, "Ideals, Varieties and Algorithms,", Springer-Verlag, (1997).   Google Scholar

[7]

R. Cushman and J. Sanders, A survey of invariant theory applied to normal forms of vector fields with nilpotent linear part,, in, 19 (1990), 82.   Google Scholar

[8]

E. B. Elliot, "An Introduction to the Algebra of Binary Quantics,", $2^{nd}$ edition, (1964).   Google Scholar

[9]

M. J. Field, Equivariant dynamical systems,, Trans. Amer. Math. Soc., 259 (1980), 185.  doi: 10.1090/S0002-9947-1980-0561832-4.  Google Scholar

[10]

B. Fiedler, B. Sandstede, A. Scheel and C. Wulff, Bifurcation from relative equilibria of noncompact group actions: Skew products, meanders, and drifts,, Documenta Math., 1 (1996), 479.   Google Scholar

[11]

G. Gaeta, F. D. Grosshans, J. Scheurle and S. Walcher, Reduction and reconstruction for symmetric ordinary differential equations,, J. Differential Equations, 244 (2008), 1810.  doi: 10.1016/j.jde.2008.01.009.  Google Scholar

[12]

K. Gatermann, "Computer Algebra Methods for Equivariant Dynamical Systems,", Lecture Notes in Mathematics, 1728 (2000).   Google Scholar

[13]

M. Golubitsky, V. G. LeBlanc and I. Melbourne, Meandering of the spiral tip: An alternative approach,, J. Nonlinear Sci., 7 (1997), 557.   Google Scholar

[14]

V. G. Guillemin and S. Sternberg, Remarks on a paper of Hermann,, Trans. Amer. Math. Soc., 130 (1968), 110.  doi: 10.1090/S0002-9947-1968-0217226-9.  Google Scholar

[15]

J. E. Humphreys, "Linear Algebraic Groups,", Springer-Verlag, (1975).   Google Scholar

[16]

M. Krupa, Bifurcations of relative equilibria,, SIAM J. Math. Anal., 21 (1990), 1453.  doi: 10.1137/0521081.  Google Scholar

[17]

A. G. Kushnirenko, An analytic action of a semisimple Lie group in a neighborhood of a fixed point is equivalent to a linear one,, Funct. Anal. Appl., 1 (1967), 273.   Google Scholar

[18]

G. I. Lehrer and T. A. Springer, A note concerning fixed points of parabolic subgroups of unitary reflection groups,, Indag. Math., 10 (1999), 549.   Google Scholar

[19]

L. Michel, Points critiques des fonctions invariantes sur une $G$-variété,, C.R. Acad. Sc. Paris, 278 (1971), 433.   Google Scholar

[20]

D. I. Panyushev, On covariants of reductive algebraic groups,, Indag. Math., 13 (2002), 125.   Google Scholar

[21]

V. Poénaru, "Singularités $C^{\infty }$ en Présence de Symétrie,", Lecture Notes in Mathematics, 510 (1976).   Google Scholar

[22]

J. Scheurle, Some aspects of successive bifurcations in the Couette-Taylor problem,, Fields Inst. Comm., 5 (1996), 335.   Google Scholar

[23]

S. Walcher, On differential equations in normal form,, Math. Ann., 291 (1991), 293.  doi: 10.1007/BF01445209.  Google Scholar

[24]

S. Walcher, Multi-parameter symmetries of first order ordinary differential equations,, J. Lie Theory, 9 (1999), 249.   Google Scholar

show all references

References:
[1]

Yu. N. Bibikov, "Local Theory of Nonlinear Analytic Ordinary Differential Equations,", Lecture Notes in Mathematics, 702 (1979).   Google Scholar

[2]

D. Birkes, Orbits of linear algebraic groups,, Ann. Math., 93 (1971), 459.  doi: 10.2307/1970884.  Google Scholar

[3]

A. Borel, "Linear Algebraic Groups,", $2^{nd}$ edition, (1992).   Google Scholar

[4]

T. Bröcker and T. tom Dieck, "Representations of Compact Lie Groups,", Springer-Verlag, (1985).   Google Scholar

[5]

P. Chossat, The reduction of equivariant dynamics to the orbit space of compact group actions,, Acta Appl. Math., 70 (2002), 71.  doi: 10.1023/A:1013970014204.  Google Scholar

[6]

D. Cox, J. Little and D. O'Shea, "Ideals, Varieties and Algorithms,", Springer-Verlag, (1997).   Google Scholar

[7]

R. Cushman and J. Sanders, A survey of invariant theory applied to normal forms of vector fields with nilpotent linear part,, in, 19 (1990), 82.   Google Scholar

[8]

E. B. Elliot, "An Introduction to the Algebra of Binary Quantics,", $2^{nd}$ edition, (1964).   Google Scholar

[9]

M. J. Field, Equivariant dynamical systems,, Trans. Amer. Math. Soc., 259 (1980), 185.  doi: 10.1090/S0002-9947-1980-0561832-4.  Google Scholar

[10]

B. Fiedler, B. Sandstede, A. Scheel and C. Wulff, Bifurcation from relative equilibria of noncompact group actions: Skew products, meanders, and drifts,, Documenta Math., 1 (1996), 479.   Google Scholar

[11]

G. Gaeta, F. D. Grosshans, J. Scheurle and S. Walcher, Reduction and reconstruction for symmetric ordinary differential equations,, J. Differential Equations, 244 (2008), 1810.  doi: 10.1016/j.jde.2008.01.009.  Google Scholar

[12]

K. Gatermann, "Computer Algebra Methods for Equivariant Dynamical Systems,", Lecture Notes in Mathematics, 1728 (2000).   Google Scholar

[13]

M. Golubitsky, V. G. LeBlanc and I. Melbourne, Meandering of the spiral tip: An alternative approach,, J. Nonlinear Sci., 7 (1997), 557.   Google Scholar

[14]

V. G. Guillemin and S. Sternberg, Remarks on a paper of Hermann,, Trans. Amer. Math. Soc., 130 (1968), 110.  doi: 10.1090/S0002-9947-1968-0217226-9.  Google Scholar

[15]

J. E. Humphreys, "Linear Algebraic Groups,", Springer-Verlag, (1975).   Google Scholar

[16]

M. Krupa, Bifurcations of relative equilibria,, SIAM J. Math. Anal., 21 (1990), 1453.  doi: 10.1137/0521081.  Google Scholar

[17]

A. G. Kushnirenko, An analytic action of a semisimple Lie group in a neighborhood of a fixed point is equivalent to a linear one,, Funct. Anal. Appl., 1 (1967), 273.   Google Scholar

[18]

G. I. Lehrer and T. A. Springer, A note concerning fixed points of parabolic subgroups of unitary reflection groups,, Indag. Math., 10 (1999), 549.   Google Scholar

[19]

L. Michel, Points critiques des fonctions invariantes sur une $G$-variété,, C.R. Acad. Sc. Paris, 278 (1971), 433.   Google Scholar

[20]

D. I. Panyushev, On covariants of reductive algebraic groups,, Indag. Math., 13 (2002), 125.   Google Scholar

[21]

V. Poénaru, "Singularités $C^{\infty }$ en Présence de Symétrie,", Lecture Notes in Mathematics, 510 (1976).   Google Scholar

[22]

J. Scheurle, Some aspects of successive bifurcations in the Couette-Taylor problem,, Fields Inst. Comm., 5 (1996), 335.   Google Scholar

[23]

S. Walcher, On differential equations in normal form,, Math. Ann., 291 (1991), 293.  doi: 10.1007/BF01445209.  Google Scholar

[24]

S. Walcher, Multi-parameter symmetries of first order ordinary differential equations,, J. Lie Theory, 9 (1999), 249.   Google Scholar

[1]

Mauricio Achigar. Extensions of expansive dynamical systems. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020399

[2]

Simon Hochgerner. Symmetry actuated closed-loop Hamiltonian systems. Journal of Geometric Mechanics, 2020, 12 (4) : 641-669. doi: 10.3934/jgm.2020030

[3]

Javier Fernández, Cora Tori, Marcela Zuccalli. Lagrangian reduction of nonholonomic discrete mechanical systems by stages. Journal of Geometric Mechanics, 2020, 12 (4) : 607-639. doi: 10.3934/jgm.2020029

[4]

Lucio Damascelli, Filomena Pacella. Sectional symmetry of solutions of elliptic systems in cylindrical domains. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3305-3325. doi: 10.3934/dcds.2020045

[5]

The Editors. The 2019 Michael Brin Prize in Dynamical Systems. Journal of Modern Dynamics, 2020, 16: 349-350. doi: 10.3934/jmd.2020013

[6]

Nitha Niralda P C, Sunil Mathew. On properties of similarity boundary of attractors in product dynamical systems. Discrete & Continuous Dynamical Systems - S, 2021  doi: 10.3934/dcdss.2021004

[7]

Awais Younus, Zoubia Dastgeer, Nudrat Ishaq, Abdul Ghaffar, Kottakkaran Sooppy Nisar, Devendra Kumar. On the observability of conformable linear time-invariant control systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020444

[8]

Nicola Pace, Angelo Sonnino. On the existence of PD-sets: Algorithms arising from automorphism groups of codes. Advances in Mathematics of Communications, 2021, 15 (2) : 267-277. doi: 10.3934/amc.2020065

[9]

Toshiko Ogiwara, Danielle Hilhorst, Hiroshi Matano. Convergence and structure theorems for order-preserving dynamical systems with mass conservation. Discrete & Continuous Dynamical Systems - A, 2020, 40 (6) : 3883-3907. doi: 10.3934/dcds.2020129

[10]

Peter Giesl, Zachary Langhorne, Carlos Argáez, Sigurdur Hafstein. Computing complete Lyapunov functions for discrete-time dynamical systems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (1) : 299-336. doi: 10.3934/dcdsb.2020331

[11]

Alessandro Fonda, Rodica Toader. A dynamical approach to lower and upper solutions for planar systems "To the memory of Massimo Tarallo". Discrete & Continuous Dynamical Systems - A, 2021  doi: 10.3934/dcds.2021012

[12]

Stefan Siegmund, Petr Stehlík. Time scale-induced asynchronous discrete dynamical systems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (2) : 1011-1029. doi: 10.3934/dcdsb.2020151

[13]

Fanni M. Sélley. A self-consistent dynamical system with multiple absolutely continuous invariant measures. Journal of Computational Dynamics, 2021, 8 (1) : 9-32. doi: 10.3934/jcd.2021002

[14]

Sergey Rashkovskiy. Hamilton-Jacobi theory for Hamiltonian and non-Hamiltonian systems. Journal of Geometric Mechanics, 2020, 12 (4) : 563-583. doi: 10.3934/jgm.2020024

[15]

Héctor Barge. Čech cohomology, homoclinic trajectories and robustness of non-saddle sets. Discrete & Continuous Dynamical Systems - A, 2020  doi: 10.3934/dcds.2020381

[16]

Lingju Kong, Roger Nichols. On principal eigenvalues of biharmonic systems. Communications on Pure & Applied Analysis, 2021, 20 (1) : 1-15. doi: 10.3934/cpaa.2020254

[17]

Peizhao Yu, Guoshan Zhang, Yi Zhang. Decoupling of cubic polynomial matrix systems. Numerical Algebra, Control & Optimization, 2021, 11 (1) : 13-26. doi: 10.3934/naco.2020012

[18]

Ilyasse Lamrani, Imad El Harraki, Ali Boutoulout, Fatima-Zahrae El Alaoui. Feedback stabilization of bilinear coupled hyperbolic systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020434

[19]

Felix Finster, Jürg Fröhlich, Marco Oppio, Claudio F. Paganini. Causal fermion systems and the ETH approach to quantum theory. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020451

[20]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (35)
  • HTML views (0)
  • Cited by (4)

[Back to Top]